Skip to Content

Can I eat grapefruit while taking coumadin?

4 Answers

suzanne66 8 Mar 2011

Grapefruit can increase the effectiveness of warfarin by affecting it's metabolism so you should be cautious.

Votes: +1
lhowson 17 Aug 2011

NO, grapefruit is NOT recommended concurrently with warfarin (brand name Coumarin). The warfarin prescribing information (aka PI: the *official*, FDA-approved information that accompanies the product) describes how the drug is metabolized by the cytochrome P450 pathway. The furanocoumarin compounds in grapefruit interfere with the enzymes in the P450 cascade. Thus, grapefruit consumption will cause warfarin to remain in your body longer (because warfarin metabolism is delayed for up to 72 hours after eating/drinking the grapefruit), and your PT/INR level will rise.

Votes: +1
jjj75 27 Apr 2015

I've eaten grapefruit twice within a couple days of having my INR done, and both times my INR has been high. I've been on coumadin for 4 years and the only times my INR has been high are these two times that I've eaten grapefruit. I no longer eat it.

Votes: +0
kingmtpg 6 Jul 2019

I am 73 I have been taking warfarin about 10 years. 5 months ago we moved into a different home. It has 2 super producer grapefruit trees, enough to supply the neighbors and all of my friends. I have eaten a fresh grapefruit (picked just before breakfast) for the entire 5 months. If anything, my INR has gone DOWN.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.